Opening the Donguibogam library...
Opening the Donguibogam library...

This content is a carefully translated version of traditional Korean medical records (Donguibogam) and its modern interpretations. While prepared by specialized medical translators, it is provided for informational purposes only. Please consult a qualified healthcare professional before making any health decisions.
Why are we experiencing this pain?
"Have your gums been constantly swelling and bleeding lately? Do you feel like it worsened, especially after taking medication for hypertension or other chronic diseases? It often feels as though no matter how diligently you care for your teeth, unlike usual, nothing seems to help."

Understanding stomach heat in Donguibogam can offer a different perspective on persistent gum problems. Modern medicine terms this phenomenon, where gums grow abnormally after taking specific medications, drug-induced gingival overgrowth. While it is easy to dismiss it as simple gum swelling, complex cellular changes take place inside the body. The most common causative medications include calcium channel blockers used to treat hypertension, particularly amlodipine or nifedipine. In addition, immunosuppressants such as cyclosporine or antiepileptic medications such as phenytoin can induce these symptoms. Looking closely shows how these medications affect gum cells. First is the hyperproliferation of fibroblasts. Gum tissue is composed of fibroblasts that produce fibrous proteins such as collagen, and certain medications abnormally stimulate their activity. Similar to a production line overheating, extracellular matrix components such as collagen are produced in excess, causing the gum tissue to enlarge. Simultaneously, the activity of enzymes that degrade collagen is suppressed, preventing accumulated collagen from clearing efficiently. With increased production and reduced breakdown, the gums become increasingly thicker and swollen. This not only covers the tooth to cause aesthetic concerns, but also creates pockets where food debris easily lodges, triggering secondary inflammation. Second is the inflammatory response and altered vascular permeability. Medications can affect the microvessels within gum tissue, increasing vascular permeability. As a result, fluid components from the blood seep into gum tissue to cause edema and initiate a chronic inflammatory response. This inflammation makes the gums redder and allows hemorrhage to occur readily even with mild irritation. This parallels the concept in Donguibogam where stomach heat creates an inflammatory state that ascends to the gums, manifesting internal heat in the oral tissue. Third, genetic factors and oral hygiene status exert a major influence on these medication responses. Not everyone who takes these medications develops gingival enlargement. Individuals with specific genotypes may exhibit higher reactivity in their gum tissue. Furthermore, even when gingival enlargement begins from medication, poor oral hygiene that allows dental plaque to accumulate can aggravate inflammation, making the enlargement far more severe. The bacteria in plaque further stimulate drug-induced inflammatory responses. These combined factors lead to painful gingival enlargement and hemorrhage. If your gums swell and bleed after starting medication, avoid assuming it is merely an unavoidable sign of aging or inadequate brushing. It may be an important response signal from your body. In such cases, consulting your prescribing physician to discuss adjusting the medication, alongside coordinated care between dental specialists and doctors of Korean medicine, provides a clear path to calming the gums and restoring oral health.

2 steps you can take right now

ηι½¦θ «ηθ , θη«ηδΉ.
Swollen and painful gums are due to abundant fire in the stomach.
We analyze Heo Jun's 'Donguibogam', a UNESCO Memory of the World, using modern data science and AI. Our goal is to reinterpret the wisdom of traditional medicine hidden in ancient texts to suit the lifestyles of busy modern people and deliver it in an easy-to-understand way.
Caution (Disclaimer): This content is for providing health information based on historical literature and cannot replace medical diagnosis and treatment. If you have any health problems, please consult a specialist (doctor/oriental medical doctor).